Great noon reports this week! Below is a recap on the high yield learning points and some of the articles referenced.
The Blue Team presented the case of a patient who presented with several weeks of a progressive headache, with history of cirrhosis but no history of transplant or HIV, diagnosed with cryptococcal meningitis
Take away points:
While cryptococcosis with CNS involvement/dissemination is usually seen in immunocompromised patients like HIV and post-transplant, cirrhosis is a frequently seen risk factor due to it causation of an immunocompromised state
You MUST perform an LP as soon as possible to diagnosis cryptococcal meningoencephalitis: get opening pressure, cryptococcal Ag testing, CSF fungal cx, routine CSF studies.
Serum cryptococcal Ag testing cannot be used to rule-out in HIV seronegative patients
For nonpregnant HIV-uninfected adults with meningoencephalitis: start induction with amphotericin B plus flucytosine
AUTHORED/EDITED BY: Max Cruz, MD; Joy Awosika, MD
The Orange Team presented the case of a patient who presented with a diffuse rash after starting allopurinol 6 weeks prior, found to have DRESS
Take away points:
The differential for a diffuse rash includes, but not limited to, erythroderma, SJS/TEN, and DRESS. SJS involves 0-10% of BSA while TEN involves >30% and typically blisters which differentiates it from common presentations of the other above rashes
DRESS is a drug-reaction with eosinophilia and systemic symptoms, most commonly a reaction to allopurinol, sulfonamides, and antiepileptics
Systemic signs from DRESS characteristically includes a rash described as a morbilliform eruption. Other systemic complications include tubulointerstitial nephritis and interstitial pneumonitis.
AUTHORED/EDITED BY: Greg Wigger, MD
The Renal Team presented the case of a elderly, female patient presenting with progressive rising Cr on outpatient labs with labs concerning for ANCA-vasculitis. Though extensive workup was found to be progressive CKD due to HTN and abnormal rheumatologic labs from hydralazine
Take away Points:
Pauci-immune vasculitis is mediated by ANCA-activated neutrophils adhering to and penetrating vessel walls, releasing destructive inflammatory mediators. They preferentially affect highly vascular organs such as the lungs and kidneys resulting in the classic pulm-renal syndromes of EGPA and GPA.
A rare cause of ANCA vasculitis can be medication, most commonly hydralazine. It can cause a Drug-Induced Lupus, which is usually renal sparing and associated with fever, myalgias, arthralgias, and cutaneous symptoms, and a Drug-Induced ANCA Vasculitis.
Drug Induced ANCA Vasculitis is treated similarly to idiopathic vasculitis, with immunosuppression - Steroids, Cyclophosphamid, and Rituximab - along with a withdrawal of the offending agent.
Jennette, C. and Nachman, P. ANCA Glomerulonephritis and Vasculitis. Clinical Journal of ASN. October 2017.
Yokogawa, N. Vivino FB. Hydralazine-induced autoimmune disease: comparison to idiopathic lupus and ANCA-positive Vasculitis. Modern Rheumatology. 2009.
AUTHORED/EDITED BY: Gene Novikov, MD; Erica Alcibiade, MD